Latest News: Toxic Reaction to NHS Hip Implants Causes Over 40 Fatalities

Posted By admin - 13th June 2014

hipimplantIn 2009 the National Patient Safety Agency (NPSA) raised concerns about bone cement being used in NHS hip operations. They highlighted evidence that the cement could cause high blood pressure and even heart attack during surgery. Bone Cement Implantation Syndrome (BCIS) occurs when the cement disrupts circulation in the hip joint thus causing a patient’s blood pressure to drop severely. Many patients have had to be resuscitated on the operating table following use of the cement but unfortunately over 40 of them, mostly elderly and with pre-existing heart conditions, were not able to be saved.

Since 2009 there have been 62 cases of BCIS, with 55 of these occurring within minutes of the cement being applied. This is one reaction to every 2,900 partial hip replacements carried out. The Medicines and Healthcare Products Regulatory Agency  supported the concerns of the NPSA and suggested that surgeons should try and minimise risks through ‘revised anaesthetic and surgical techniques’.

Many countries do not use bone cement at all during their hip operations and Sir Liam Donaldson, former chief medical officer and researcher, believes that the NHS needs to look at using it only when really necessary as opposed to it being standard procedure for every operation. Sir Liam went on to say: “The orthopaedic surgery community seems to have concluded that the benefits of cement outweigh the risks. We want to see this whole question about the use of cement opened up again and further research and evaluation of the risks”.

Many patient groups believe that the number of people who do suffer from BCIS could be higher as cases may not always be reported.